Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 1, 2018, 8:15 PM EDT for Osceola County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2018, 8:15 PM EDT (00:15 UTC)
- Expired
- Jul 1, 2018, 9:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:40 PM EDT | TSTM WND DMG | 1 Nw Ina, MI | SCATTERED TREES DOWN OVER NORTHERN PORTION OF COUNTY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 6:35 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WUUS53 KGRR 020015 SVRGRR MIC133-020100- /O.NEW.KGRR.SV.W.0014.180702T0015Z-180702T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 815 PM EDT SUN JUL 1 2018 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Osceola County in central Michigan... * Until 900 PM EDT. * At 815 PM EDT, severe thunderstorms were located along a line extending from 7 miles northeast of Luther to 6 miles west of Reed City, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Law enforcement. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Reed City... Marion... Highland... Hersey... Le Roy... Tustin... Ashton... Pisgah Heights... Avondale... Dighton... Ina... Park Lake... Stambaugh Corner... PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms have a history of producing damage to trees and power lines. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4416 8510 4381 8538 4381 8556 4417 8556 TIME...MOT...LOC 0015Z 240DEG 40KT 4411 8558 4389 8564 HAIL...<.75IN WIND...60MPH $$ CAS
2 follow-up statements
676 WWUS53 KGRR 020034 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 834 PM EDT SUN JUL 1 2018 MIC133-020100- /O.CON.KGRR.SV.W.0014.000000T0000Z-180702T0100Z/ Osceola MI- 834 PM EDT SUN JUL 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR OSCEOLA COUNTY... At 833 PM EDT, severe thunderstorms were located along a line extending from Tustin to Reed City, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Reed City... Marion... Highland... Hersey... Le Roy... Tustin... Ashton... Pisgah Heights... Avondale... Dighton... Ina... Park Lake... Stambaugh Corner... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4416 8510 4381 8538 4381 8556 4417 8556 TIME...MOT...LOC 0033Z 263DEG 30KT 4409 8544 4386 8551 HAIL...<.75IN WIND...60MPH $$ CAS
192
WWUS53 KGRR 020055
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
855 PM EDT SUN JUL 1 2018
MIC133-020103-
/O.EXP.KGRR.SV.W.0014.000000T0000Z-180702T0100Z/
Osceola MI-
855 PM EDT SUN JUL 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY WILL EXPIRE AT
900 PM EDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However,
gusty winds over 40 mph are still possible with these thunderstorms
in eastern Osceola County.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Michigan.
LAT...LON 4416 8510 4381 8538 4381 8556 4417 8556
TIME...MOT...LOC 0053Z 270DEG 40KT 4420 8518 4397 8525
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:14 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 1, 8:14 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Grand Rapids MI 814 PM EDT Sun Jul 1 2018 LATEST UPDATE... Mesoscale Discussion .MESOSCALE DISCUSSION... Issued at 811 PM EDT Sun Jul 1 2018 Strong outflows occurring with the bands of storms pushing through the region. One line moving toward Grand Rapids is showing greater than 60 knots under 1000 ft and some power outages are showing up in SW Kent County near Jamestown. Severe threat continues for a few more hours. We did allow the Excessive Heat Warning to expire. && .SYNOPSIS... Issued at 309 PM EDT Sun Jul 1 2018 A storm system will bring showers and thunderstorms to West Michigan this evening...with strong storms possible west of US 131 early. A cooler and drier airmass will move into the region Monday...with highs in the 80s. Warmer air will return to the region Tuesday and remain through Friday. Rain chances will increase Wednesday through Friday...with a cooler airmass returning for next weekend. && .SHORT TERM...(This evening through Tuesday night) Issued at 309 PM EDT Sun Jul 1 2018 Excessive Heat Warning remains in effect until 8PM EDT. Dewpoint temperatures had decreased by a few degrees this afternoon... which has kept heat index values about 5 degrees cooler than the same time yesterday. After coordinating with APX...IWX and DTX...will keep headline in place until it expires at 00Z. Visible satellite imagery indicated two areas of cumulus development today over Lower Michigan...one over the Irish Hills into the thumb...and a second from far southwest Michigan up the coast and along US 131. A few showers tried to develop over Newaygo county early this afternoon but did not last long. Another area of isolated storm development is indicated from southeast Lower Michigan into northwest Ohio. Plenty of energy available for convection with surface dewpoints 70 to 75 and temperatures 90 to 95...producing most unstable CAPE values in excess of 2000 j/kg across Lower Michigan. Meanwhile...showers and thunderstorms developed rapidly this afternoon across WI and IL closer to the stronger forcing and in band of CAPE values in excess of 3000 j/kg. Expect this to be the primary driver for shower and thunderstorm development through this evening. As stated previously...severe threat for West Michigan is limited as bulk of the storms will occur after peak heating. Still... a few strong to severe storms could develop prior to 04Z...with damaging winds the main threat. Expect any storms that move into West Michigan to continue to weaken as they move east. High pressure moves over the region Monday which will bring a slight cooldown in temperatures but a more significant drop in dewpoints. A southerly wind will resume later on Tuesday as the high moves to the east...starting the advection of warmer...higher dewpoint air back into West Michigan. .LONG TERM...(Wednesday through Sunday) Issued at 309 PM EDT Sun Jul 1 2018 Upper ridging retrogrades from NE CONUS towards the Rockies during the extended period. The 4th of July could have scattered showers but these will be fighting general subsidence of the large upper anticyclone. Showers and thunderstorms are possible Thursday night into Friday as the upper high moves west and heights fall with a cold front pushing south and finally ushering in cooler and drier weather for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 143 PM EDT Sun Jul 1 2018 VFR conditions will continue to prevail through tonight but some areas of MVFR are possible as scattered showers move in after 00Z. Winds will be southwest 10 to 15 knots this afternoon with gusts over 20 knots. && .MARINE... Issued at 309 PM EDT Sun Jul 1 2018 Small Craft Advisory/Beach Hazards statements in effect until 8 am Monday. No changes needed to those headlines. Looking ahead... tranquil weather is expected for much of the upcoming week aside from thunderstorms...with winds and waves remaining well below headline criteria. && .HYDROLOGY... Issued at 1055 AM EDT Sun Jul 1 2018 River levels are a little above normal and steady or slowly falling. This afternoon through Monday morning, showers and thunderstorms will move across the area. Areal rainfall should be around a half inch, with locally heavy downpours which may quickly produce an inch or more of rain. This may lead to isolated ponding of water in low- lying areas or on roads, and fast rises on some of the smaller creeks and streams. There will remain a small chance for a shower or thunderstorm Tuesday through Wednesday in a warm and unstable airmass. Flooding is not expected. && .CLIMATE... Issued at 309 PM EDT Sun Jul 1 2018 Only record that appears to be in jeopardy today is the record warmest low temperature at Muskegon. JULY 1 (SUNDAY) Record High Temperatures Grand Rapids: 101 (1931) Lansing: 97 (1910) Muskegon: 93 (1966) Kalamazoo: 101 (1931) Record Warmest Low Temperatures Grand Rapids: 78 (1931) Lansing: 74 (1931) Muskegon: 74 (2002) Kalamazoo: 77 (1931) && .GRR WATCHES/WARNINGS/ADVISORIES... MI...Beach Hazards Statement until 8 AM EDT Monday for MIZ037-043-050. LM...Small Craft Advisory until 8 AM EDT Monday for LMZ847>849. && MESOSCALE...MJS SYNOPSIS...MWS SHORT TERM...MWS LONG TERM...Ostuno AVIATION...Ostuno HYDROLOGY...63 CLIMATE...MWS MARINE...MWS
Hazardous weather outlook, Jul 1, 7:02 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 702 PM EDT Sun Jul 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-022000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 702 PM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight Heat and humidity will continue to be hazardous through early evening to those without air conditioning. Scattered thunderstorms will move across West Michigan tonight...with some of the storms producing potentially damaging wind gusts. Lightning...small hail and brief heavy rainfall will also accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will again be possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-022000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 702 PM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This evening and Tonight Hazardous marine conditions will continue tonight as gusty south wind at 15 to 25 knots and waves of 3 to 5 feet continue. Strong to potentially severe thunderstorms will also be possible this evening across Lake Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will again be possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, Jul 1, 7:29 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
729 PM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
07/01/2018 M49 MPH MASON MI OFFICIAL NWS OBS
BIG SABLE POINT WEATHER STATION.
&&Special weather statement, Jul 1, 7:33 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 733 PM EDT SUN JUL 1 2018 MIZ038-044-020030- Lake MI-Newaygo MI- 733 PM EDT SUN JUL 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 732 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Freesoil to near Walkerville to near Lakewood Club. Movement was northeast at 40 mph. Winds in excess of 40 mph with downed tree limbs will be possible with these storms. Locations impacted include... White Cloud... Baldwin... Fremont... Hesperia... Luther... Chase... Brohman... Woodland Park... Hawkins... Reeman... Nirvana... Wolf Lake... Idlewild... Woodville... Irons... Bristol... Bitely... Wooster... Brunswick... PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for central and west central Michigan. LAT...LON 4416 8556 4362 8556 4336 8604 4417 8604 TIME...MOT...LOC 2332Z 229DEG 35KT 4414 8619 4373 8614 4332 8626 CAS
Local storm report, Jul 1, 7:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LUDINGTON 43.96N 86.44W
07/01/2018 MASON MI LAW ENFORCEMENT
COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN IN
MULTIPLE LOCATIONS IN MASON COUNTY. TIME ESTIMATED.
&&
MWSSpecial weather statement, Jul 1, 7:46 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
746 PM EDT SUN JUL 1 2018
MIZ056-057-064-065-071-020045-
Allegan MI-Ottawa MI-Barry MI-Van Buren MI-Kent MI-
746 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 745 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to 5 miles southeast of Hamilton
to near Lawrence. Movement was northeast at 40 mph.
Wind gusts of 50 to 55 mph with downed tree limbs will be possible
with these storms.
Locations impacted include...
Grand Rapids... Holland... Allegan...
South Haven... Lowell... Wyoming...
Kentwood... Walker... East Grand Rapids...
Hudsonville... Rockford... Zeeland...
Coopersville... Sparta... Wayland...
Otsego... Middleville... Hartford...
Bangor... Caledonia...
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central, central and southwestern Michigan.
LAT...LON 4210 8617 4247 8626 4269 8621 4282 8621
4329 8567 4329 8543 4317 8531 4305 8531
4262 8546 4242 8576
TIME...MOT...LOC 2345Z 222DEG 34KT 4278 8608 4262 8593 4224 8607
NJJSpecial weather statement, Jul 1, 7:53 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
753 PM EDT SUN JUL 1 2018
MIZ044-050-020045-
Muskegon MI-Newaygo MI-
753 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 753 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cloverville, or 8 miles east of Muskegon, moving northeast at 50 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Muskegon... Newaygo... North Muskegon...
Ravenna... Grant... Croton...
Sullivan... Bridgeton... Vickeryville...
Wolf Lake... Slocum... Cloverville...
Croton Heights... Bailey...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, southwestern and west central Michigan.
LAT...LON 4361 8556 4337 8556 4330 8569 4329 8579
4317 8597 4312 8610 4312 8612 4324 8625
4326 8625 4326 8627
TIME...MOT...LOC 2353Z 226DEG 44KT 4319 8610
CASLocal storm report, Jul 1, 8:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
811 PM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM NON-TSTM WND GST 1 ESE NORTH DORR 42.76N 85.73W
07/01/2018 M44 MPH ALLEGAN MI MESONET
MESONET STATION AV010, 1 ESE NORTH DORR.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:22 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 38 min |
| Jul 1, 8:31 PM EDT | Special Weather Statement | GRR | Mecosta | 44 min |
| Jul 1, 8:36 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 39 min |
| Jul 1, 8:52 PM EDT | Special Weather Statement | GRR | Kalamazoo | 53 min |
| Jul 1, 9:05 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 40 min |
| Jul 1, 9:09 PM EDT | Special Weather Statement | GRR | Clare | 51 min |
| Jul 1, 9:16 PM EDT | Special Weather Statement | GRR | Clinton, Gratiot, Ionia, Montcalm | 59 min |
| Jul 1, 9:24 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.